question-icon

Does Valium cause drowsiness and increased sleep?

default
Posted on Fri, 14 Aug 2015
Question: can l valium 5mg per day as a sleepping pill
doctor
Answered by Dr. Seikhoo Bishnoi (1 hour later)
Brief Answer:
Yes the drug can help

Detailed Answer:
Hello thanks for asking from HCM

Valium 5 mg is Diazepam and the drug can help in sleeping. But as you are 75 years old so at this age the drug might increase risk of sedation in day time so use the drug under proper supervision of a psychiatrist only.

Thanks, Hope this helps you, if you have more doubts you can ask again

Take care
Above answer was peer-reviewed by : Dr. Shanthi.E
doctor
default
Follow up: Dr. Seikhoo Bishnoi (2 days later)
Dear Doctor,
I thank you for the reply.However i want to inform you that i am taking valium for last 5 years and it seems that my body system developed tolerence and that it require an additional 5mg of valium with a total of 10mg of valium to get sleep. This has resulted in sedation during day times. So i intially would like to reduce valium to 5mg and thereafter to completly stop taking valium once for all. Kindly suggest a suitable programme to attain this goal so as to get rid of addiction to valium.

Thanks And Regards
XXXX
doctor
Answered by Dr. Seikhoo Bishnoi (2 hours later)
Brief Answer:
Reduce the doses of drug gradually.

Detailed Answer:
Hello Mr. XXXX, thanks for asking a follow up question

Valium is a long acting benzodiazepine drug and it is relatively easy to reduce the doses of drug. I'd advise you to try to reduce the dose by about 20-25% (roughly 2.5 mg) every 2 weeks and then stopping completely at about 8-10 weeks. After that you can use the drug in 2.5-5 mg doses on SOS basis. Other medicines like Gabapentin or Pregabalin can help to reduce the restlessness due to reducing the dose. This will help in good sleep also. You can think of this schedule for tapering the doses. Please talk to your doctor for prescription of the drugs I've mentioned.

Thanks, I hope this helps you. Please don't hesitate to ask again for more doubts.

Take care
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Seikhoo Bishnoi

Psychiatrist

Practicing since :2007

Answered : 5187 Questions

premium_optimized

The User accepted the expert's answer

Share on
Does Valium cause drowsiness and increased sleep?

Brief Answer: Yes the drug can help Detailed Answer: Hello thanks for asking from HCM Valium 5 mg is Diazepam and the drug can help in sleeping. But as you are 75 years old so at this age the drug might increase risk of sedation in day time so use the drug under proper supervision of a psychiatrist only. Thanks, Hope this helps you, if you have more doubts you can ask again Take care